|LETTER TO THE EDITOR
|Year : 2022 | Volume
| Issue : 1 | Page : 46-48
Acute generalized exanthematous pustulosis: A case highlighting the uncommon side effect of a common anti-Covid drug doxycycline in the era of Covid-19 pandemic
Ipsita Debata, Debasmita Behera, Chinmoy Raj, Abhishek C Lachure
Department of DVL, Institute of Medical Sciences and SUM Hospital, SOA University, Bhubaneswar, Odisha, India
|Date of Submission||20-Apr-2021|
|Date of Decision||18-Sep-2021|
|Date of Acceptance||14-Feb-2022|
|Date of Web Publication||11-Jun-2022|
Abhishek C Lachure
Department of DVL, IMS and SUM Hospital, SOA University, Kalinga Nagar, Bhubaneswar, Odisha 751003,
Source of Support: None, Conflict of Interest: None
|How to cite this article:|
Debata I, Behera D, Raj C, Lachure AC. Acute generalized exanthematous pustulosis: A case highlighting the uncommon side effect of a common anti-Covid drug doxycycline in the era of Covid-19 pandemic. Indian J Drugs Dermatol 2022;8:46-8
|How to cite this URL:|
Debata I, Behera D, Raj C, Lachure AC. Acute generalized exanthematous pustulosis: A case highlighting the uncommon side effect of a common anti-Covid drug doxycycline in the era of Covid-19 pandemic. Indian J Drugs Dermatol [serial online] 2022 [cited 2023 Sep 23];8:46-8. Available from: https://www.ijdd.in/text.asp?2022/8/1/46/347284
An adverse cutaneous reaction caused by a drug is any undesirable change in the structure or function of the skin, its appendages, or mucous membranes. Lesion in the form of pustule is rarely seen as an adverse cutaneous reaction. Acute generalized exanthematous pustulosis (AGEP) is a severe cutaneous adverse reaction characterized by the appearance of erythematous plaques and papules with overlying non-follicular pinpoint pustules, which, in 90% of the cases, occurs due to drug intake. Doxycycline was recently suggested as one of the first-line drugs for the management of Covid-19 infection, which is freely available over the counter. The frequent use of doxycycline in this pandemic era can lead to unmasking of rare side effects of this drug. After extensive research, only one non-Asian case report showing association between doxycycline and AGEP was found.
A 36-year-old female patient presented with discrete pustules on erythematous base predominantly over flexures with facial edema since 4 days preceded by itching and high grade fever (39.5°C). On examination, tiny and non-follicular discrete pustules with confluent erythema were present over thigh, chest, and back [Figure 1] and [Figure 2]. Hypopyon sign was absent. Mucus membrane was not involved. On further questioning, it was elicited that she had taken doxycycline 100 mg twice daily along with multivitamin syrup and vitamin C for 8 days, after getting exposed to a Covid-19 positive patient. She continued these medications even after noticing the cutaneous lesion. There was no history of similar lesions in the past. There was no personal or family history of psoriasis. Clinically, various dermatoses such as AGEP, pustular psoriasis, and subcorneal pustular dermatosis were considered as differentials. The EuroSCAR study scoring [Table 1] was 9, suggesting the diagnosis definite of AGEP in this patient. This case was reported to the concerned ADR reporting center.
|Figure 1: Bilateral thigh showing multiple discrete non-follicular pustules over|
Click here to view
|Figure 2: Abdomen showing multiple discrete non-follicular pustules over edematous background|
Click here to view
Blood reports showed increased neutrophil count (11 × 103/µL), eosinophil count (1.1 × 103/µL), and total white blood cell count (12 × 103/µL). C-reactive protein, serum calcium level, and liver and renal function tests were within normal limits. Swab test from the affected site showed only neutrophils. Covid-19 RT–PCR was negative.
Histopathology revealed stratified squamous epithelium with spongiosis and scattered intraepidermal polymorphs [Figure 3]. Papillary dermis showed moderate perivascular acute and chronic inflammation, predominantly eosinophils and neutrophils without any granuloma [Figure 4]. Necrotic keratinocytes were present [Figure 5].
|Figure 3: Mild spongiosis (black arrow) along with scattered intraepidermal polymorphs (red arrow) (40X; H&E stain)|
Click here to view
|Figure 4: Dermis showing mixed acute and chronic inflammatory cells with predominance of neutrophils (black arrow) and eosinophils (red arrow) (40X; H&E stain)|
Click here to view
The culprit drug doxycycline was discontinued immediately, and adverse drug reaction card was issued. Then, the patient was treated with oral prednisolone 40 mg and systemic antihistamines. After treatment, the pustules started to subside in the form of peeling of skin after 1 week [Figure 6].
|Figure 6: Pustular lesions subsided in the form of peeling of skin along with decrease in erythema and edema|
Click here to view
In the pre-covid era, the incidence of suspected ADRs was found to be 1.82% at a tertiary care hospital and Pirmohamed et al. concluded that the prevalence of ADR was 6.5%. But, during this covid era, a retrospective analysis of hospitalized Covid-19 patients showed the prevalence of ADR to be 37.8% and the most common culprit drug was lopinavir/ritonavir, as antiretroviral drugs were initially used in the treatment of those Covid-19-positive patients. The adverse effect in the form of AGEP due to anti-Covid drug such as hydroxychloroquine has been reported. In this case, AGEP is attributed to doxycycline, which is uncommonly associated with AGEP. The association between AGEP and doxycycline has been earlier documented by Trüeb and Burg.
To conclude, AGEP is the rare side effect of doxycycline, and very few literatures are documented showing its association. Hence, this reporting will help clinicians to consider the association between doxycycline and AGEP while prescribing doxycycline.
Declaration of patient consent
The authors certify that they have obtained all appropriate patient consent forms. In the form the patient(s) has/have given his/her/their consent for his/her/their images and other clinical information to be reported in the journal. The patients understand that their names and initials will not be published and due efforts will be made to conceal their identity, but anonymity cannot be guaranteed.
Financial support and sponsorship
Conflicts of interest
There are no conflicts of interest.
| References|| |
Nayak S, Acharjya B Adverse cutaneous drug reaction. Indian J Dermatol 2008; 53:2-8.
Trüeb RM, Burg G Acute generalized exanthematous pustulosis due to doxycycline. Dermatology 1993;186:75-8.
Reap LE, Rodd C, Larios J, Marshall M. Hydrochlorothizide-induced acute generalised exanthematous pustulosis presenting with bilateral periorbital impetigo. BMJ Case Rep 2019;12:e223528.
Malek AE, Granwehr BP, Kontoyiannis DP Doxycycline as a potential partner of COVID-19 therapies. IDCases 2020;21:e00864.
Syed T, Abdullah AS, Mubasher M, Yousaf Z, Mohamed MFH, Alweis R Acute generalized exanthematous pustulosis with multiple organ failure. Case Rep Dermatol 2021;13:47-53.
Szatkowski J, Schwartz RA Acute generalized exanthematous pustulosis (AGEP): A review and update. J Am Acad Dermatolm 2015;73:843-8.
Sriram S, Ghasemi A, Ramasamy R, Devi M, Balasubramanian R, Ravi TK, et al
. Prevalence of adverse drug reactions at a private tertiary care hospital in south India. J Res Med Sci 2011;16:16-25.
Sun J, Deng X, Chen X, Huang J, Huang S, Li Y, et al
. Incidence of adverse drug reactions in COVID-19 patients in China: An active monitoring study by hospital pharmacovigilance system. Clin Pharmacol Ther 2020;108:791-7.
Litaiem N, Hajlaoui K, Karray M, Slouma M, Zeglaoui F Acute generalized exanthematous pustulosis after COVID-19 treatment with hydroxychloroquine. Dermatol Ther 2020;33:e13565.
[Figure 1], [Figure 2], [Figure 3], [Figure 4], [Figure 5], [Figure 6]